Nebraska, 2017

Damaging Wind in Nebraska, September 22, 2017

September 22, 2017 · NWS LBF · 1 event in 1 county or zone

An Isolated thunderstorm caused winds damage in Custer county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An Isolated thunderstorm caused winds damage in Custer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 22, 2:38 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 22, 2:38 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
338 PM CDT Fri Sep 22 2017

.SYNOPSIS...
Issued at 244 PM CDT Fri Sep 22 2017

Jose and Maria continue off the east coast with a ridge of high
pressure from east Texas to Great Lakes. Deep trough over the
western Conus.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 244 PM CDT Fri Sep 22 2017

Models all in good agreement in near term forecast with line of cu
from Hayes Center to Oneill late this afternoon. This is expected
to be the focus for convection initiation. Dense cirrus streaming
north along this boundary limiting heating. We did exceed our
record high today of 93f by 1 degree 94f before the front moved
through at 315 pm cdt. Low 90s to the south of the front with 60s
70s and 80s to the north of the frontal boundary. Dry air being
entrained from the southwest where tds in the low 40s. Lows
tonight falling into the 40s and 50s with rain moving out of the
Panhandle late and moving east across western Nebraska through the
early morning. Highs on Saturday in the 40s northwest with most
areas seeing highs around 60 with some 70s to the south and east.
Areas of rain continuing as energy streams out of the trough to
the west and abundant moisture advection coming across southern
into central plains.

.LONG TERM...(Saturday night through Friday)
Issued at 244 PM CDT Fri Sep 22 2017
Areas of moderate to heavy rain expected Saturday night over
western Nebraska as better forcing comes through western Nebraska.
Lows in the 40s and 50s. Rain continues on Sunday again with
heavier amounts Sunday afternoon and evening along stalled out
boundary with highs only in the 50s and 60s. Rain begins to
lighten up Monday morning with partial  clearing from west to
east though the day as the rain ends and the upper trough shears
northeast. Lows Monday morning in the 40s to around 50 but may
have to be lowered over the northwest. Highs Monday firmly in the
50s with rain ending. Clearing Monday will make for a cold morning
on Tuesday with frost highlights possible over the western
Sandhills. Dry Tuesday through Thursday with temperatures
returning to the 70s and more seasonable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Sep 22 2017

Some convective clouds beginning to develop over north central
Nebraska this afternoon from KBBW to KONL. Jet induced high clouds
streaming into southwest Nebraska from Northeast Colorado. Cold
frontal boundary from KANW to KOGA. Expect tsra to develop along a
line from KONL to KBBW late this afternoon and early evening.
Areas of Thunderstorms and widespread rainfall will move in from
the west through the early morning hours and then slowly spread
through the day on Saturday.

&&

.HYDROLOGY...
Issued at 244 PM CDT Fri Sep 22 2017

High water will continue on the North Platte River at Lewellen.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Power
AVIATION...Power
HYDROLOGY...Power
Hazardous weather outlook, Sep 22, 2:06 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
306 PM CDT Fri Sep 22 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-232015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
306 PM CDT Fri Sep 22 2017 /206 PM MDT Fri Sep 22 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
Some strong thunderstorms are possible over western Nebraska late
this afternoon and evening. Thunderstorms are expected to develop
along a line from Curtis to Oneill late this afternoon and
continue into early evening. Later the focus for thunderstorm
development shifts to the west and the Nebraska Panhandle. These
storms will spread east into the western Nebraska Sandhills over
night. Some storms may produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A stationary front draped across Nebraska will be the focus of
several waves of precipitation this weekend into Monday. Moderate
to heavy rain is likely at times, primarily Saturday evening and
Sunday evening. The potential exists for rainfall totals
exceeding three inches along and east of U.S. Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

power

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
September 22, 3:28 PM CST
Where
Custer County, 3.17 mi WNW of Sargent
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.640, -99.430

Three power poles reported downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723186.